Oklahoma, 2019

Hail and Damaging Winds in Oklahoma, June 15, 2019

June 15, 2019 · NWS AMA · 4 events in 1 county or zone

Significant moisture was in place on the 15th of June when a strong upper level trough moved over the Rocky Mountains into the Oklahoma Panhandle and west Texas to include the Texas Panhandle. Parameters were favorable for rotating supercells storms initially that produced very large hail in some areas as well as a funnel cloud across the southwest Texas Panhandle.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AMA wrote it up.

Significant moisture was in place on the 15th of June when a strong upper level trough moved over the Rocky Mountains into the Oklahoma Panhandle and west Texas to include the Texas Panhandle. Parameters were favorable for rotating supercells storms initially that produced very large hail in some areas as well as a funnel cloud across the southwest Texas Panhandle. A line of storms later developed in New Mexico and entered the western Oklahoma Panhandle and northwest Texas Panhandle in the evening. These storms produced hail up to nickels and wind gusts in excess of 60 mph.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before the first event at Jun 15, 5:49 PM CST, 1 hour 21 minutes earlier.

Area forecast discussion, Jun 15, 5:49 PM CST, 1 hour 21 minutes before
Area Forecast Discussion
National Weather Service Amarillo TX
649 PM CDT Sat Jun 15 2019

.AVIATION...
For the 00z TAFs...
Scattered thunderstorms currently over southern Texas Panhandle
will pose a threat to AMA for the next couple of hours.  Variable
winds gusting to 35 kt or higher can be expected.  Thunderstorms
in northeast New Mexico may impact northern terminals later this
evening.  Expecting surface winds to become light northerly by
late this evening at all terminals.  Apart from brief visibility
reductions and lower cloud bases in thunderstorms, VFR conditions
expected to prevail next 24 hours.

Cockrell

&&

.PREV DISCUSSION... /Issued 304 PM CDT Sat Jun 15 2019/

SHORT TERM...Tonight and Sunday...

Low amplitude trof over central NM will make it's way across the
Panhandles today. Convection already firing up over the eastern NM
mountains. Northeast winds continue to advect high dewpoints to
most of the Panhandles. Dewpoints drop off once across the NM/TX
state line. Given the temperature/dewpoint profiles, solid
inverted V profiles will be set up. Overall the area is supposed
to remain capped, but as the wave approaches, expect that there
may be some added lift to help possibly overcome the cap. The
earlier storms develop the more CAPE that they can tap into, as we
get later in the evening, and storms develop more off the
convective temperature, then we may be dealing with some
subsidence to slow down the updrafts, as well as lower CAPE
values. Right now the max hail threat looks to be golf ball, and
wind threat looks to be in the 70 mph range. But if storms can tap
into those higher CAPE values, then we could be looking at larger
hail and stronger downdrafts. Vertical profiles don't support the
best organization, and therefore storms could quickly go severe,
but also be short lived. This could very well be a multi-cell
setup with multiple outflow boundaries where new storms develop
off the boundaries. Additionally, the slow progression of the
storms could suggest localized flooding threat, especially if
multiple storms fire up over the same area. If storm try to line
out later tonight, then it will be more of a wind threat from that
point on.

Sunday there could be some lingering storms as a subtle, weak
disturbance stalls over the northern TX and OK Panhandle.  CAPE
values are much lower than today in the 750-1500J/kg range, but it's
still possible to get some severe storms. As it stands might be just
enough instability and lift to get storms going through the day, but
as we move into the evening, the wave will kick east and the
Panhandles will be under subsidence, limiting precipitation chances.

Weber

LONG TERM...Monday through Friday

The week begins with a few days of thunderstorm chances. Monday, and
especially Monday night, is probably the best chance for more
widespread severe weather. By mid week, a drier pattern sets up and
we may be precipitation free into at least parts of the weekend.
Overall, tricky forecast determining which days will see severe
based on a few limiting factors.

By Sunday night/Monday morning an exiting shortwave has sped up
from 24 hours ago. We looked to be in a weak northwest flow
pattern Monday/Monday night in the wake of the exiting shortwave,
but now its more of a transition between northwest flow in the
morning to southwest/westerly flow in the afternoon and evening
hours. Thunderstorms will be possible late Monday afternoon as an
embedded shortwave approaches the region. MLCAPE values are around
1000-2000 J/kg (little higher with the NAM) Monday afternoon.
Wind shear is somewhat unorganized and in the lower/mid levels is
very weak early on. Any storms that form may be pulse/ordinary
thunderstorms and not very organized. Shortwave begins to eject
out later Monday afternoon to early evening. Then we start to see
more available energy loft as the cap begins to break down late in
the afternoon/early evening and lift increases. Given the timing
of precipitation and elevated nature of the storms we may end up
with a MCS/cluster of thunderstorms developing after 6/7pm and
moving from the west/northwest to the east/southeast overnight.
Could end up being widespread and impacting a good portion of the
forecast area, especially Texas Panhandle. Flash flooding could
become a concern along with damaging winds.

Tuesday becomes a little tricky. Models are not all handling the
upper levels the same. Initially wanted to trend PoPs down, but
decided not to at this time. Once the overnight convection from
Monday exits we will need to see how things recover and any possible
remnant boundaries in the area. Current thought is Tuesday and
Tuesday night is a downward trend for precipitation across the area.
Will need to monitor this trend and watch how the Monday/Monday
night convection pans out, but not too confident in precipitation
chances Tues/Tues night.

Wednesday onward the forecast is currently dry. Parts of the weekend
may end up with thunderstorms. Additionally we may be looking at
temperatures in the upper 80 and into the 90s through the end of
the week.

&&

.AMA Watches/Warnings/Advisories...
TX...None.
OK...None.

&&

03/36
Hazardous weather outlook, Jun 15, 1:59 PM CST, 5 hours 11 minutes before
Hazardous Weather Outlook
National Weather Service Amarillo TX
259 PM CDT Sat Jun 15 2019

OKZ001>003-TXZ001>020-317-160800-
Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb-
Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson-
Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth-
Palo Duro Canyon-
259 PM CDT Sat Jun 15 2019

This Hazardous Weather Outlook is for the Texas and Oklahoma
Panhandles.

.DAY ONE...This Afternoon and Tonight.

Severe storms producing large hail and damaging wind gusts are
possible today. Storms will be possible across all parts of the
Panhandles.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Isolated severe storms can not be rule out for Sunday, however
potential appears somewhat low. Potential for severe storms is
expected to increase some Monday and possible Tuesday as upper
level disturbances continue to move across the area and
moisture/instability increase. Locally heavy rainfall may
accompany these storms.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is likely tonight and may be needed at times
through Tuesday.

In the hours before

Local storm report, Jun 15, 6:48 PM CST, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
748 PM CDT SAT JUN 15 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0738 PM     TSTM WND GST     2 NW LAKE MCCLELLAN     35.24N 100.90W
06/15/2019  M60 MPH          GRAY               TX   MESONET

&&

EVENT NUMBER AMA1900928

HOFFEDITZ
Special weather statement, Jun 15, 6:49 PM CST, 21 minutes before
Special Weather Statement
National Weather Service Amarillo TX
749 PM CDT Sat Jun 15 2019

TXZ015-019-020-160145-
Wheeler TX-Donley TX-Collingsworth TX-
749 PM CDT Sat Jun 15 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN WHEELER...
COLLINGSWORTH AND SOUTHEASTERN DONLEY COUNTIES UNTIL 845 PM CDT...

At 749 PM CDT, Doppler radar was tracking a strong thunderstorm near
Quail, or 12 miles northeast of Memphis, moving northeast at 45 mph.

Up to nickel size hail and wind gusts of up to 55 mph will be
possible with this storm.

Locations impacted include...
Wellington, Dodson, Dozier, Lutie, Quail and Samnorwood.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take shelter in a sturdy building if threatening weather approaches.

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
the Panhandle of Texas.

LAT...LON 3475 10061 3503 10067 3529 10000 3475 10000
TIME...MOT...LOC 0049Z 238DEG 38KT 3489 10046

Ferguson
Local storm report, Jun 15, 6:58 PM CST, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
758 PM CDT SAT JUN 15 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 PM     HAIL             4 W SIMMS               35.03N 102.73W
06/15/2019  E1.75 INCH       DEAF SMITH         TX   TRAINED SPOTTER

&&

EVENT NUMBER AMA1900929

JC
Special weather statement, Jun 15, 7:00 PM CST, 10 minutes before
Special Weather Statement
National Weather Service Amarillo TX
800 PM CDT Sat Jun 15 2019

TXZ009-010-014-015-160200-
Hemphill TX-Gray TX-Wheeler TX-Roberts TX-
800 PM CDT Sat Jun 15 2019

...SIGNIFICANT WEATHER ADVISORY FOR WHEELER...GRAY...ROBERTS AND
HEMPHILL COUNTIES UNTIL 900 PM CDT...

At 800 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 3 miles northwest of Pampa to New Mobeetie to 3
miles north of Dozier. Movement was northeast at 45 mph.

Dime size hail and wind gusts of 50 to 55 mph will be possible with
these storms.

Locations impacted include...
Pampa, Canadian, Shamrock, Miami, Briscoe, Wheeler, Mclean, Lefors,
New Mobeetie, Lake Mcclellan, Twitty, Allison, Lela, Glazier, Lake
Marvin, Kellerville, Lora, Kingsmill, Alanreed and Codman.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take shelter in a sturdy building if threatening weather approaches.

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
the Panhandle of Texas.

LAT...LON 3518 10108 3606 10109 3606 10000 3518 10000
TIME...MOT...LOC 0100Z 240DEG 38KT 3557 10102 3553 10048 3513 10034

Ferguson
Special weather statement, Jun 15, 7:01 PM CST, 9 minutes before
Special Weather Statement
National Weather Service Amarillo TX
801 PM CDT Sat Jun 15 2019

OKZ001-TXZ001-006-011-160130-
Cimarron OK-Hartley TX-Dallam TX-Oldham TX-
801 PM CDT Sat Jun 15 2019

...SIGNIFICANT WEATHER ADVISORY FOR CIMARRON...CENTRAL OLDHAM...
DALLAM AND HARTLEY COUNTIES UNTIL 830 PM CDT...

At 801 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 11 miles west of Campo to 15 miles northeast of
Ware to 13 miles southwest of Dalhart to 13 miles northwest of
Glenrio. Movement was east at 25 mph.

Half inch hail and wind gusts of 50 to 55 mph will be possible with
these storms.

Locations impacted include...
Dalhart, Boise City, Hartley, Wheeless, Black Mesa Park, Ware, Felt
and Romero.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take shelter in a sturdy building if threatening weather approaches.

&&

LAT...LON 3699 10230 3597 10232 3532 10238 3528 10304
      3583 10304 3700 10294
TIME...MOT...LOC 0101Z 256DEG 20KT 3705 10278 3637 10254 3591 10267
3534 10317

LFM
Local storm report, Jun 15, 7:09 PM CST, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE AMARILLO TX
809 PM CDT SAT JUN 15 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0800 PM     TSTM WND GST     1 ENE MCLEAN            35.24N 100.57W
06/15/2019  M62 MPH          GRAY               TX   MESONET

&&

EVENT NUMBER AMA1900930

AGM

The radar

The Amarillo radar (KAMA), 177 km away, was scanning. The volume nearest the first event began at 01:08 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind, 2 hail. Local standard time, as filed.

Thunderstorm Wind, Cimarron

When
June 15, 7:10 PM CST
Where
Cimarron County, 2.98 mi SSE of Boise City
Measured
51 kt (59 mph) measured gust
Reported by
Mesonet
Coordinates
36.690, -102.500

Hail, Cimarron

When
June 15, 7:20 PM CST
Where
Cimarron County, 3.32 mi E of Boise City
Measured
0.75 in hail
Reported by
Emergency Manager
Coordinates
36.730, -102.460

Thunderstorm Wind, Cimarron

When
June 15, 7:40 PM CST
Where
Cimarron County, 1.8 mi WSW of Boise City
Measured
80 kt (92 mph) estimated gust
Reported by
Emergency Manager
Coordinates
36.720, -102.550

There were 4 to 5 power poles snapped from thunderstorms winds. The lines were laying across the road at County Roads east/west 20 and north/south 26. Extremely low visibility was also reported due to blowing dust east of Boise City.

Hail, Cimarron

When
June 15, 7:57 PM CST
Where
Cimarron County, 4.15 mi S of Keyes
Measured
0.75 in hail
Reported by
Emergency Manager
Coordinates
36.760, -102.250

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2019Every state in 2019This day in weather historyWarnings in Oklahoma, June 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 840110, 840106, 840107, 840109.